Article Text

PDF

C1 Case series: managing desquamative inflammatory vaginitis in trans-men
  1. Kate Nambiar,
  2. Deborah Williams,
  3. Tamara Woodroffe,
  4. Alison Parnell,
  5. Daniel Richardson
  1. Brighton and Sussex University Hospitals NHS Trust, Brighton, UK

Abstract

Background/introduction Desquamative inflammatory vaginitis (DIV) is an uncommon condition characterised by florid vaginal inflammation causing vaginal discharge, vulval pain and dyspareunia. Microscopy typically shows absent vaginal flora, numerous polymorphs and immature parabasal cells with no mature epithelia. The pathogenesis of DIV is currently unknown but may involve tissue kallikrein-related peptidases which are regulated by sex hormones and corticosteroids.

Case-1: 35-year-old trans-man on testosterone for 18-months presenting with yellow vaginal discharge, vestibular pain and dyspareunia. Examination revealed vaginal inflammation and mucopurulent discharge. Microscopy was typical of DIV. He was treated with intravaginal clindamycin reporting a good response.

Case-2: 26-year-old trans-man on testosterone for 7-years presenting with vaginal discharge, dyspareunia and post-coital bleeding. Examination revealed inflamed friable vaginal mucosa. Microscopy findings were typical of DIV and he started treatment with intravaginal clindamycin (partial-response) and switched to intravaginal prednisolone.

Case 3: 20-year-old trans-man with vaginal discharge and post-coital bleeding who started testosterone 6-months earlier. Examination and microscopy findings were typical of DIV. He commenced treatment with intravaginal clindamycin (partial-response) and switched to intravaginal prednisolone.

Case 4: 19-year-old trans-man on testosterone for 9-months presenting with vaginal pain and bleeding. Examination and microscopy were typical of DIV. He started treatment with intravaginal clindamycin (partial-response) and switched to intravaginal prednisolone.

Discussion We present four cases of DIV in trans-men possibly associated with androgens responding to intravaginal clindamycin and steroids. As well as causing significant morbidity DIV may increase transmission of sexually-transmitted-infections in trans-men: we need to understand more about its aetiology, management and long term outcomes.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.